Advances in Applied Probability

Numerical methods for the exit time of a piecewise-deterministic Markov process

Adrien Brandejsky, Benoîte De Saporta, and François Dufour

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We present a numerical method to compute the survival function and the moments of the exit time for a piecewise-deterministic Markov process (PDMP). Our approach is based on the quantization of an underlying discrete-time Markov chain related to the PDMP. The approximation we propose is easily computable and is even flexible with respect to the exit time we consider. We prove the convergence of the algorithm and obtain bounds for the rate of convergence in the case of the moments. We give an academic example and a model from the reliability field to illustrate the results of the paper.

Article information

Adv. in Appl. Probab., Volume 44, Number 1 (2012), 196-225.

First available in Project Euclid: 8 March 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J25: Continuous-time Markov processes on general state spaces 65C20: Models, numerical methods [See also 68U20]
Secondary: 60K10: Applications (reliability, demand theory, etc.)

Exit time piecewise-deterministic Markov process quantization numerical method


Brandejsky, Adrien; De Saporta, Benoîte; Dufour, François. Numerical methods for the exit time of a piecewise-deterministic Markov process. Adv. in Appl. Probab. 44 (2012), no. 1, 196--225. doi:10.1239/aap/1331216650.

Export citation


  • Bally, V. and Pagès, G. (2003). A quantization algorithm for solving multi-dimensional discrete-time optimal stopping problems. Bernoulli 9, 1003–1049.
  • Bally, V., Pagès, G. and Printemps, J. (2005). A quantization tree method for pricing and hedging multidimensional American options. Math. Finance 15, 119–168.
  • Bouton, C. and Pagès, G. (1997). About the multidimensional competitive learning vector quantization algorithm with constant gain. Ann. Appl. Prob. 7, 679–710.
  • Chiquet, J. and Limnios, N. (2008). A method to compute the transition function of a piecewise deterministic Markov process with application to reliability. {Statist. Prob.
  • Davis, M. H. A. (1993). Markov Models and Optimization (Monogr. Statist. Appl. Prob. 49). Chapman & Hall, London.
  • De Saporta, B., Dufour, F. and Gonzalez, K. (2010). Numerical method for optimal stopping of piecewise deterministic Markov processes. Ann. Appl. Prob. 20, 1607–1637.
  • Gray, R. M. and Neuhoff, D. L. (1998). Quantization. IEEE Trans. Inf. Theory 44, 2325–2383.
  • Helmes, K., Röhl, S. and Stockbridge, R. H. (2001). Computing moments of the exit time distribution for Markov processes by linear programming. Operat. Res. 49, 516–530.
  • Lasserre, J.-B. and Prieto-Rumeau, T. (2004). SDP vs. LP relaxations for the moment approach in some performance evaluation problems. Stoch. Models 20, 439–456.
  • Pagès, G., Pham, H. and Printemps, J. (2004). Optimal quantization methods and applications to numerical problems in finance. In Handbook of Computational and Numerical Methods in Finance, Birkhäuser, Boston, MA, pp. 253–297.